Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
167 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Underwent TURP. Started passing clots and unable to urinate. Is this normal?

Answered by
Dr.
Dr. Muhammad Ishfaq Habib

General & Family Physician

Practicing since :2010

Answered : 661 Questions

default
Posted on Thu, 8 Nov 2012 in Urinary and Bladder Problems
Question: Hi Dr. I had a patient who underwent TURP 4 days ago. Then, 2 days post-op, became unable to urinate and started passing clots. Went to the surgeon and inserted a 2-way silicone F/C then was re-admitted. While inpatient, F/C is draining cherry-cranberry like output, no clots. However, the next day, started passing small clots, 3 per shift. The catheter balloon burst but it wasn't found out until the next day after. However, patient continued to drain good amount of urine with color changing from cherry-cranberry like, then maroon color, then cranberry like color again with small 3-4 clots after each irrigation. However, proper irrigation was not done as it was instilled through the port where the balloon must be inflated which cause the bursting of balloon, we assumed what had happened. Anyway, the catheter was pulled out in an attempt today to insert another 3 way-24 Ch/Fr F/C but patient was already able to urinate. He's emptying good amount of urine for 4 hours with cranberry like color, then started passing 3 small clots and the urine is turning darker. Then, passed a very huge clots, size of a palm and looks like a liver and urine is turning bright red. He has passed 1 more huge clot after that. It continued for several hours up to now but clots are getting smaller but urine still remains the same (bloody). So, he's been urinating bloody urine for 6 hours already. VSS stable, asymptomatic. Now, what would be causing such large/huge clots? Would it be from not irrigating it properly for the last 2 days and maybe an old clots sitting in the bladder for a while or would it be a trauma from F/C? CBC has been ordered. What else would we expect from this?
doctor
Answered by Dr. Muhammad Ishfaq Habib 2 hours later
Hi,

Thanks for the query

Patient who have undergone TURP are persistently irrigated for atleast 48 hours after the surgery. During this period urine initially is bloody (fresh blood)and turns bright red for some period; but after the 12-24 hours the urine would change its color from bright red to orange and then yellow and then normal. This is a sign that the wound has stopped bleeding.

Occasionally the healing of the wound can be delayed and bleeding may continue for a while especially when the patient is not irrigated properly. Now as it was not properly irrigated probably it had resulted in the formation of blood cloths within the bladder. The huge clumps of blood are most probably those blood clots.

In this circumstance, the thing to do next is have continuous irrigation until the urine is clear of blood clots and transparent. It may also be a good idea to administer transamin (Tranexamic acid) through intravenous injections for atleast two days. It would help in stopping the bleeding. Discuss with his treating doctor.

CBC is essential as bleeding of such amount might have lowered his Hb. Please follow it up.

Hope this answers your query. If you still have some queries, feel free to ask.

Regards

Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Muhammad Ishfaq Habib 5 hours later
I have followed up the patient from night nurse and said that had persistent bright red urine and voiding had cease @ 0200 this morning. They had to reinsert another F/C (16 Fr) as on bladder scan revealed 900 cc urine in the bladder. Also, small clots were being passed out after the huge clumps of clots. What would stop the voiding if he already passed a lot of clots? Would it be another clots?
doctor
Answered by Dr. Muhammad Ishfaq Habib 10 minutes later
Hi
Thanks for the query

The voiding is stopped is most likely due to blockage of the catheter lumen by blood clots. As I told you the irrigation needs to be continuous with any stoppage and fast along with the administration of the transamine.

Be cautious about frequent change of catheters it may cause trauma or may perforate the bladder or urethra. Don't change catheter when voiding stops but try to wash it with 50cc syringe with normal saline. It will clear the clots that have blocked the catheter.

If you still have some queries, feel free to ask.

Thanks
Regards

Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures

Recent questions on  Tranexamic acid

doctor1 MD

Is it ok have nutrifade supplement in combination with thiocell and brino ( tranexamic acid ) for a stubborn hyperpigmentation? As i have been...

doctor1 MD

day 6-7 of my period and it's very heavy. have had spotting since Sept 18. and am on fibrisol. I have a 2cm fibroid . What can I do to help me get...

doctor1 MD

i had a depo shot on 2nd august 2017........and have been bleeding/ flooding heavily since.... norethisterone 5mg did not work. to stop the...

doctor1 MD

I was put on a course of various tablets including tranexamic acid to stop bleeding in the throat, Since I ve stopped taking the tranexamic acid my...

doctor1 MD

have heavy bleeding since a mirena expelled after 9 months insertion, have had a scan and have fibroids, went to a specialist yesterday and...

doctor1 MD

My cousin had an abortion a month back.she was bleeding litle in evenings yet in her 4th week after d abortion.her scan was fyn n her gyn old her...

doctor1 MD

i had medical abortion on 4th sep i had mifepristone and on 6th sep i had 4 misoprpstol tablets for that i started bleeding on 8th sep and stoped...